Seniors & Asthma
Distinguishing Between Asthma and Heart Disease
by Clifford W. Bassett, MD, FAAAAI
Asthma and other related respiratory diseases are common in older adults because there is a decrease in lung capacity in people over the age of 40. The senior age group represents the fastest growing segment in our country, and, therefore, asthma is a disease of significant importance. People with longstanding or chronic persistent asthma (which is not being treated) can have problems with their lung function. These problems may not be reversible with medications, illustrating the importance of timely and proper use of the best available medications for this condition and continued care by a physician.
Asthma & Heart Disease: Similar
In general, the history of lung symptoms in people with asthma may include one or more of the following:
- chest tightness or aching,
- wheezing, and
- shortness of breath.
Cardiovascular disease is commonly seen with a history of chest tightness or aching and associated with shortness of breath.
The pattern of these symptoms may change, depending on the severity and the duration of the symptoms. Trouble breathing (especially while lying flat in bed) due to asthma, which may be associated with awakening at night from sleep, and swelling of the ankles or feet may easily be confused with symptoms of congestive heart failure and coronary heart disease.
Moreover, lung capacity and functioning can be decreased as a result of heart failure. Cardiovascular disease is commonly seen with a history of chest tightness or aching and associated with shortness of breath. The term cardiac asthma has been used to describe these asthma-like symptoms that are caused by true heart disease, which can often be diagnosed by the appropriate diagnostic cardiology tests (cardiac stress testing, echocardiograms, and angiography). If these symptoms are present, you should contact your physician to be fully evaluated for pulmonary and cardiac diseases and to receive proper treatment for your diagnosis.
Impact of Medications and Other
Older persons may be using multiple medications for other conditions (for example, diabetes or high blood pressure) that may have an adverse effect on lung function and affect people with asthma and respiratory disease. Angiotensin-converting enzyme inhibitors, as well as beta-blocker medications, may be associated with cough. Beta-blockers may worsen asthma in some older people.
People with aches and pains (especially of the chest wall, ribs, and joints) and people who have arthritis can also have trouble distinguishing these symptoms from heart or lung problems. Probably one of the most important noncardiac causes of chest symptoms other than asthma and lung disease is gastrointestinal reflux disease, or GERD. Symptoms of GERD include heartburn and hoarseness. GERD may also worsen asthma in people with previously well-controlled asthma.
Chest Symptom Checklist
Use this checklist to know when you need to see your doctor to determine whether the symptoms you are experiencing are the result of asthma or a heart condition.
- See your doctor if you experience sudden worsening of previously wellcontrolled breathing after you begin taking any new medications.
- At your next regular visit, discuss with your healthcare provider possible major risk factors for cardiovascular disease.
- See your doctor for regularly scheduled visits to re-evaluate your current needs and assess other illnesses that may have an adverse effect on your health.
- Take note of difficult breathing or worsening of nighttime cough, and notify your doctor if these symptoms persist.
- Inform your doctor if you have trouble breathing after previously tolerated exercise and other activities.
- Tell your doctor if you experience chest discomfort and heartburn after eating large meals.
Dr. Clifford Bassett is a Fellow of the American Academy of Allergy, Asthma & Immunology, and chair of the AAAAI Public Education Committee. He is an assistant clinical professor of Medicine at The Long Island College Hospital in Brooklyn, NY, and a clinical instructor at the NYU School of Medicine.
This article was originally published in Coping® with Allergies & Asthma magazine, July/August 2009.